Alert archive / Michigan / River Flood Warnings in 2015

River Flood Warning 8, NWS Grand Rapids, MI

June 24, 2015Ingham County, Michigan

NWS Grand Rapids, MI issued this river flood warning at Jun 24, 2015, 11:39 AM EDT for Ingham County, Michigan. It was in force for 5 hr.

The area

The outline as issued.

The facts

Issued
Jun 24, 2015, 11:39 AM EDT (15:39 UTC)
Expired
Jun 24, 2015, 4:30 PM EDT
In force
5 hr
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Flood severity
Minor

County Ingham County, MI

The radar

The Detroit radar (KDTX), 85 km from the middle of the area, began a volume at 15:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Sycamore Creek near Holt (HHTM4).

Action stage
6 ft
Minor stage
8 ft
Moderate stage
9 ft
Major stage
10 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04112850, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

599 
WGUS43 KGRR 241539
FLWGRR


BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1139 AM EDT WED JUN 24 2015

...The National Weather Service in Grand Rapids has issued a flood 
warning for the following rivers in Southwest Lower Michigan...

  Sycamore Creek At Holt affecting Ingham County

.The Sycamore Creek at Holt is currently cresting right at minor
flood stage. The following forecast is based on observed and forecast
24 hour precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Even 6 inches of fast-moving flood water can knock 
you off your feet... and a depth of 2 feet will float your car.  
Never try to walk... swim... or drive through such swift water.  If 
you come upon flood waters... stop... turn around and go another way.


This warning will be in effect until the river falls below its flood 
stage.  

Stay tuned to further developments by listening to your local 
radio... television... or NOAA Weather Radio for further information.


Additional weather and river information can be found on our homepage
at www.weather.gov/grr.  

&&

MIC065-242030-
/O.NEW.KGRR.FL.W.0008.150624T1539Z-150624T2030Z/
/HHTM4.1.ER.000000T0000Z.150624T1515Z.150624T1800Z.NO/
1139 AM EDT WED JUN 24 2015

The National Weather Service in Grand Rapids has issued a 

* Flood Warning for 
  the Sycamore Creek At Holt.
* until this afternoon.
* At 11:15 AM Wednesday the stage was 8.0 feet.
* Flood stage is 8.0 feet.
* Minor Flooding is occurring and Minor flooding is forecast.
* Forecast, the river will continue to fall to below flood stage by 
  this afternoon.
* Impact, at 8.0 feet...Expect minor flooding of low lying areas 
  adjacent to the river, in the Lansing Municipal Golf Course and 
  sections of East Mt. Hope Road.
* Flood history, this crest compares to a previous crest of 8.0 feet 
  on Feb 19 1981.  

&&

LAT...LON 4271 8455 4268 8455 4264 8451 4264 8445
      4268 8449 4271 8451             

$$

EBW
1 follow-up statement
145 
WGUS83 KGRR 242028
FLSGRR


FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
428 PM EDT WED JUN 24 2015

...The flood warning has expired and is replaced by a flood 
advisory for the following rivers in Southwest Lower Michigan...

  Sycamore Creek at Holt affecting Ingham County

.The Sycamore Creek near Holt has fallen below Minor Flood Stage but 
still remains above bankfull until Sunday night. The Flood Warning 
has been downgraded to a Flood Advisory. The following forecast is 
based on observed and forecast 24 hour precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Motorists should not attempt to drive around 
barricades or drive cars through flooded areas.

Stay tuned to further developments by listening to your local 
radio... television... or NOAA Weather Radio for further information.

Additional weather and river information can be found on our homepage
at www.weather.gov/grr.  

&&

MIC065-242058-
/O.EXP.KGRR.FL.W.0008.000000T0000Z-150624T2030Z/
/HHTM4.1.ER.150624T1745Z.000000T0000Z.150624T1745Z.NO/
428 PM EDT WED JUN 24 2015

The Flood Warning has expired for
  the Sycamore Creek At Holt.
* at 3:15 PM Wednesday, the stage was 7.98 feet.
* Flood stage is 8.0 feet.
* Fell below flood stage at 2:00 PM Wednesday.
* Forecast, the river will continue to fall to 7.6 feet by tomorrow 
  morning.
* Impact, at 8.0 feet...Expect minor flooding of low lying areas 
  adjacent to the river, in the Lansing Municipal Golf Course and 
  sections of East Mt. Hope Road.
* Flood history, this crest compares to a previous crest of 8.1 feet 
  on Mar 23 2014. 

&&

LAT...LON 4271 8455 4268 8455 4264 8451 4264 8445
      4268 8449 4271 8451             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this river flood warning went out at Jun 24, 7:41 AM EDT, 3 hours 58 minutes earlier.

Area forecast discussion, Jun 24, 7:41 AM EDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
741 AM EDT WED JUN 24 2015

LATEST UPDATE...
AVIATION

.SYNOPSIS...
ISSUED AT 328 AM EDT WED JUN 24 2015

EXPECT CONSIDERABLE SUNSHINE TODAY WITH NEAR NORMAL TEMPERATURES.
A STORM SYSTEM TRACKING SOUTH OF LOWER MICHIGAN ON THURSDAY WILL
BRING SHOWERS AND A FEW THUNDERSTORMS TO THE AREA. AREAS NEAR AND
SOUTH OF INTERSTATE 96 WILL HAVE THE GREATEST CHANCE OF HAVING
MEASURABLE RAINFALL ON THURSDAY. IT WILL BE COOLER THURSDAY DUE
TO ALL THE CLOUDINESS. HIGHS WILL ONLY BE IN THE LOWER 70S. HIGH
PRESSURE MOVES INTO THE AREA FRIDAY SO EXPECT MOSTLY SUNNY SKIES
WITH HIGHS MOSTLY IN THE 70S.

&&

.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 328 AM EDT WED JUN 24 2015

THE BIG QUESTION FOR THIS FORECAST IS JUST HOW FAR NORTH DOES THE
HEAVY RAINFALL GET THURSDAY MORNING? GIVEN HOW WET IT HAS BECOME
OVER OUR SOUTHERN CWA OF LATE... THIS IS AN IMPORTANT QUESTION TO
ASK. THE LATEST NAM RUN (24/00Z) SHOWS 3 TO 5 INCHES OF RAIN OVER
A GOOD PART OF OUR CWA THURSDAY DURING THE DAY. IF THAT TURNED OUT
TO BE CORRECT WE WOULD HAVE REALLY SIGNIFCANT FLOODING ISSUES
SOUTH OF I-96.  HOWEVER THE OTHER MODELS ARE MORE CONSISTENT WITH
EACH OTHER AND WITH THERE PREVIOUS RUNS AND THEY (ECMWF AND GFS)
SHOW THE BULK OF THE RAINFALL STAYING SOUTH OF MICHIGAN...CLOSER
TO THE TRACK THE SURFACE LOW. THE SHORT STORY IS THERE IS A
SHORTWAVE (SEEN ON SATELLITE IMAGES AS THE SYSTEM OVER IDAO EARLY
THIS MORNING) THAT HEADS EAST SOUTHEAST OVER THE NEXT 36 HOURS. AT
THE SAME TIME WE HAVE A DIGGING NORTHERN STREAM SHORTWAVE. THE TWO
SYSTEM TRY TO MERGE THURSDAY OVER LOWER MICHIGAN. SO AS THE
SOUTHERN STREAM SYSTEMS COMES IN IT CAUSES A STRONG MOISTURE
RETURN AT LOW TO MID LEVELS. THAT SURGE OF MOISTURE AND WARMER AIR
WILL CREATE AND AREA OF THUNDERSTORMS THAT WILL TRACK OVER OUR
SOUTHERN CWA AND MORE LIKELY JUST SOUTH OF OUR CWA DURING THE
EARLY MORNING HOURS OF THURSDAY. THEN THE RESIDUAL SHOWERS WILL
IMPACT THE REST OF THE CWA INTO THE AFTERNOON.

HIGH PRESSURE FOLLOW FOR FRIDAY CLEARING THE SKY AND BRINGING IN
MORE COOL AIR.

.LONG TERM...(FRIDAY NIGHT THROUGH TUESDAY)
ISSUED AT 328 AM EDT WED JUN 24 2015

THE LONG TERM PORTION OF THE FCST WILL FEATURE AN UPPER AIR PATTERN
SHIFT ACROSS THE CONUS. THE PATTERN WILL SHIFT FROM WHAT HAS BEEN A
NEARLY ZONAL FLOW TO A MORE AMPLIFIED FLOW WITH TROUGHING SETTLING
OVER THE GREAT LAKES. THIS WILL LEAD TO A COOLER THAN AVERAGE PERIOD
AND A BIT UNSETTLED.

WE SHOULD REMAIN MOSTLY DRY FRI NIGHT THROUGH SAT NIGHT ACROSS MOST
OF THE AREA...ALTHOUGH WE WILL HAVE TO WATCH PCPN THAT LOOKS TO
SLIDE JUST SE OF THE AREA ON SAT. WE WILL SEE A SHORT WAVE DIVING SE
AMPLIFY A BIT AS THE UPPER RIDGE BUILDS ACROSS THE WRN PORTION OF
THE COUNTRY. THIS WILL INDUCE SFC LOW INTENSIFICATION TO OUR S AND
SE BY SAT. MOISTURE WILL WRAP AROUND THE DEVELOPING SYSTEM AND TRY
TO SNEAK IN ACROSS THE SE PORTION OF THE AREA. RIGHT NOW...WE LOOK
TO BE JUST WEST OF THE BEST DYNAMICS WITH A SHORT WAVE RIDGE
BUILDING IN BEHIND IT AND A DRIER NE FLOW.

WE WILL SEE THE CHC FOR SHOWERS AND STORMS INCREASE ON SUN AFTERNOON
AND THEN CONTINUE OFF AND ON THROUGH THE END OF THE PERIOD ON TUE.
THE TROUGH AXIS TO OUR EAST WILL PUT THE AREA UNDER NW FLOW
ALOFT...ALLOWING SHORT WAVES TO MOVE IN FROM THE NW ON OCCASION.
THIS WILL KEEP A CHC OF SHOWERS/STORMS IN THROUGH THE PERIOD WITH
COOLER TEMPS EXPECTED.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 740 AM EDT WED JUN 24 2015

VFR CONDITIONS WILL PREVAIL MOST OF THE NEXT 24 HOURS. AN AREA OF
RAIN WITH EMBEDDED THUNDERSTORMS IS EXPECTED TO IMPACT THE TAF
SITES WELL AFTER 06Z...MORE LIKE AFTER 09Z. THE MORE SOUTHWESTER
TAF SITE WILL BE IMPACTED FIRST AND SEE THE LOWEST CEILINGS AND
VISIBILITIES FROM THIS EVENT. EXPECT AT LEAST MVFR CIGS/VSBY AS
THE RAIN AREA MOVES IN.

&&

.MARINE...
ISSUED AT 328 AM EDT WED JUN 24 2015

NO ISSUES OF CONCERN SEEN AT THIS TIME.

&&

.HYDROLOGY...
ISSUED AT 245 PM EDT TUE JUN 23 2015

A SWATH OF HEAVY RAIN OF 2 TO 5 INCHES FELL SOUTH OF I-96 WITH THE
STRONGER THUNDERSTORMS MONDAY AFTERNOON AND EVENING. WIDESPREAD
RIVER RISES ARE ONGOING ACROSS THE GRAND AND KALAMAZOO RIVER BASINS.
A RIVER FLOOD WARNING REMAINS IN EFFECT FOR THE LOOKING GLASS RIVER
NEAR EAGLE THROUGH THURSDAY MORNING. MINOR FLOODING IS ONGOING NEAR
THE RIVER. FORTUNATELY...THE RIVER CRESTED SLIGHTLY BELOW MODERATE
FLOOD STAGE THIS AFTERNOON.

THERE ARE CURRENTLY 12 RIVER FLOOD ADVISORIES IN EFFECT. A STEEP
RISE HAS BEEN OBSERVED AT THE GRAND RIVER AT PORTLAND...AND THE
GRAND RIVER AT IONIA IS CURRENTLY RISING SHARPLY. THIS CREST WILL
WORK ITS WAY DOWNSTREAM THROUGH THE REST OF THE WEEK. THE GRAND
RIVER MAY APPROACH BANKFULL IN DOWNTOWN GRAND RAPIDS...CRESTING
NEAR OR JUST BELOW 12 FEET. THE FORECAST CREST ON THE GRAND RIVER
IN IONIA IS AROUND 19 FEET...WHICH WILL CAUSE FLOODING AT IONIA
FAIRGROUNDS.

ANOTHER SUNNY DAY WITH DRY WEATHER IS EXPECTED ON WEDNESDAY. A LOW
PRESSURE SYSTEM WILL TRACK SOUTH OF LOWER MICHIGAN WEDNESDAY NIGHT
THROUGH THURSDAY...SPREADING RAINFALL INTO THE SOUTHERN HALF OF THE
FORECAST AREA. THIS IS THE SAME AREA THAT RECEIVED THE MOST RAINFALL
MONDAY OF COURSE. FORTUNATELY...RAINFALL AMOUNTS WILL NOT BE AS
EXTREME. A HALF INCH OF RAIN SEEMS POSSIBLE SOUTH OF I-96...WITH
UP TO AN INCH OF RAIN POSSIBLE IN FAR SOUTHWEST LOWER MICHIGAN. WE
COULD SEE THUNDERSTORMS ACROSS SOUTHERN LOWER MICHIGAN AS
WELL...WHICH MAY SLIGHTLY ENHANCE RAINFALL TOTALS. THIS RAIN LATER
IN THE WEEK SHOULD NOT CAUSE SIGNIFICANT ADDITIONAL FLOODING...BUT
MAY SERVE TO PROLONG ONGOING MINOR FLOODING.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
&&

SYNOPSIS...WDM
SHORT TERM...WDM
LONG TERM...NJJ
AVIATION...WDM
HYDROLOGY...EBW
MARINE...WDM
Hazardous weather outlook, Jun 24, 3:50 AM EDT, 7 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
350 AM EDT WED JUN 24 2015

MIZ037>040-043>046-050>052-056>059-064>067-071>074-250800-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
350 AM EDT WED JUN 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

DUE TO RECENT HEAVY RAINFALL... WATER LEVELS ON AREA RIVERS AND
STREAMS REMAIN HIGH NEAR AND SOUTH OF INTERSTATE 96.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SYSTEM MOVING SOUTH OF MICHIGAN MAY BRING A PERIOD OF SHOWERS
AND A FEW NON SEVERE THUNDERSTORMS SOUTH OF INTERSTATE 96. THE
BIGGEST THREAT FROM THESE STORMS WOULD BE LOCALLY HEAVY RAINFALL.

ANOTHER SYSTEM MOVES INTO THE AREA SUNDAY NIGHT INTO MONDAY...THAT
WILL BRING THE THREAT OF AFTERNOON AND EVENING THUNDERSTORMS TO
THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION IS NOT EXPECTED THROUGH THE WEEKEND.

LMZ844>849-250800-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
350 AM EDT WED JUN 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE SOUTH OF GRAND HAVEN THURSDAY AND
ACROSS THE AREA MONDAY INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION IS NOT EXPECTED THROUGH THE WEEKEND.

WDM

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 12:43 AM EDTRiver Flood WarningGRRIngham11 hr
Jun 24, 8:38 AM EDTRiver Flood AdvisoryGRRClinton6 days
Jun 24, 10:18 AM EDTRiver Flood AdvisoryGRRKalamazoo9 days
Jun 24, 4:23 PM EDTRiver Flood AdvisoryGRRIngham6 days
Jun 24, 6:38 PM EDTRiver Flood AdvisoryGRRIngham41 hr

Nearby

River Flood Warnings in Michigan, 2015Every river flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.